Volume 4, Issue 17
April 28, 2011
Is your chronic disease
a side effect?
Back in 2000, the American Medical Association told us that more than 100,000 people die every year from the proper use of medications. Keep in mind, this number does not take into account the deaths from improper use. But it also ignores a much farther-reaching problem. It doesn’t consider the incredible number of side effects from drugs in all those people who don’t die. In fact, as you’ll see with my patient Pat, doctors often diagnose those side effects as a disease.
Pat is a wonderful 78-year-old woman who I have known for years. She developed a number of medical problems when I first met her. Fortunately, we were able to deal with all of them with natural methods. One of her problems was that she had a very delicate intestinal system. Unless she closely watched what she ate, she could count on developing diarrhea. She was especially sensitive to lactose.
Pat was doing well except for one very stressful problem. She had a severe case of bladder incontinence. And there was nothing we could do to remedy it. It was an anatomic disorder, and she needed bladder surgery to correct it. So in August 2010, that's what she had. The surgery went well, and it corrected the bladder leakage. But in October, she came in to see me complaining about persistent diarrhea that she could not get rid of.
Can You Restore Your Hearing by Taking Nutrients?
Most doctors don't think nutrition has anything to do with hearing loss. But several new studies show just how important nutrition is to your ears - and how some people are actually reversing their hearing loss.
Click Here To Learn More
Of course, I have seen so many cases of diarrhea after surgery that I was sure it was due to the antibiotics they gave her during and after the surgery. Antibiotics are a common cause of chronic diarrhea. So I told her, “This is going to be easy. Just do this bowel cleanse (which I’ve written about in my newsletter), and I’m sure things will quickly get back to normal.” The only problem was that they didn’t.
She came back a few weeks later saying that the diarrhea was exactly the same – no change at all. Now I was starting to feel stumped. Did she develop some kind of infection? I did stool tests for parasites and bacterial infections, but the results were normal. Well, maybe she had an infection anyway. After all, stool tests can often miss parasitic infections. So I gave her a natural parasite cleanse. That didn’t work either.
At this point, it was late November, and Pat was starting to become quite weak. Anyone who has watery diarrhea six-to-eight times a day for three months will eventually wear out. I was now starting to get really concerned. So I resorted to my ultimate trump card. No case of diarrhea can resist this.
I put her on a pure rice water diet. Doctors in the Orient used rice water diets 60+ years ago to cure cholera. And for the most part they worked. All you have to do is boil two cups of rice in three quarts of water for 45 minutes. Then you drink a glass of the water every hour until the diarrhea stops. This will usually happen within 24-48 hours. I have never seen this fail. The problem was that in Pat’s case, it did fail. After four days on this pure liquid diet, she still had the diarrhea as bad as ever. Now I knew something unusual was going on.
And when something is so unusual that it doesn’t make any sense at all, I always suspect drugs. So I went back to Pat and asked her what drugs she was taking. It was then that she told me that after the surgery, her surgeon started her on a drug called Enablex (generic name darifenacin) to help her bladder. Apparently, the surgery was not 100% effective. It turns out that Pat had forgotten to tell me about the new drug. So I looked it up.
The most common symptom listed for this drug is, not surprisingly, diarrhea. Then I looked up the composition of the tablet. It had lactose. Remember that one of the things that Pat is most sensitive to is lactose.
I immediately took Pat off the drug. After suffering for over four months with the severe effects of having loose stools all day long, Pat was completely symptom free within one week of stopping the drug. So I asked her, “Pat, did you tell your surgeon that you had this diarrhea?” She said that she had, but he just recommended an anti-diarrheal medication.
So whenever you get a symptom or a medical condition that doesn’t make sense, make sure that you consider any new drugs (or maybe just a higher dose of a drug you have been on) you started taking two to three months before the symptom or condition began. If so, before you go in for the million dollar workup, discuss with your pharmacist if the drug may be the problem.
Finding your Real Cures,
Frank Shallenberger, MD
Copyright 2011 Soundview Publishing, LLC
If someone forwarded you this email, and you'd like to receive your own Real Cures Alert, please sign up on our website: www.secondopinionnewsletter.com
We have a strict anti-spam policy. We know how important your privacy is to you. That's why we do not share your email address with anyone.
To contact us:
PO Box 8051
Norcross, GA 30091-8051
Real Cures Health Alert is a complimentary e-mail service from Real Cures Newsletter written by Dr. Frank Shallenberger.
To unsubscribe from future mailings, please follow this link to manage your email preferences.